Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 105, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 12, 2004, 8:47 PM CDT for Barnes County, North Dakota. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2004, 8:47 PM CDT (01:47 UTC)
- Expired
- Jul 12, 2004, 9:45 PM CDT
- In force
- 58 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Barnes County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 94 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 9:00 PM CDT | HAIL 1 | Eckelson, ND | |
| Jul 12, 9:00 PM CDT | HAIL 1 | Eckelson, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.8 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 2569 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 130147 SVRFGF NDC003-130245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 847 PM CDT MON JUL 12 2004 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARNES COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 945 PM CDT. * AT 839 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTH OF URBANA...OR ABOUT 19 MILES WEST OF VALLEY CITY...MOVING TO THE EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SANBORN AT 855 PM... BALD HILL DAM AT 905 PM... VALLEY CITY AT 910 PM AND FINGAL AT 925 PM. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4698 9847 4678 9844 4674 9778 4714 9779 $$ DK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 8:40 PM CDT, 7 minutes earlier.
Area forecast discussion, Jul 12, 8:40 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 840 PM CDT MON JUL 12 2004 .UPDATED DISCUSSION... UPDATED ONCE MORE...BASED ON RADAR AND NEW SWODY1...ADDED ISOLATED THUNDERSTORMS TO MUCH OF MN CWA AS WELL AND MENTIONED PSBL SEVERE DUE TO CURRENT STORM STRENGTH NEAR JAMESTOWN. ------------------------------------------------------------ .PREVIOUS DISCUSSION... UPDATED FCST TO MENTION ISOLATED THUNDERSTORMS IN SE ND UNTIL MIDNIGHT. WESTERLY SFC FLOW OVER ENTIRE FCST AREA...BUT BEEN WATCHING WELL DEFINED DEW PT BOUNDARY OVER SE HALF OF NORTH DAKOTA THIS EVENING. 50 DEW PTS AT DVL/BIS TO 65-70 AT FAR-JMS TO LOWER 70S IN NE SD. 01Z OBS EVEN SHOWING SOME BACKING OF THE WINDS MORE TOWARD TTHE SOUTH AT SISSETON AND WHEATON WITH DEW PTS CLIMBING TO THE LOWER 70S. SO ENOUGH HEATING AND MOISTURE FOR ISOLD THUNDER THIS EVENING. CAPES NR 4000 J/KG WILL HAVE TO SEE HOW MUCH DEVELOPMENT OCCURS...BUT POTENTIAL IS THERE FOR A FEW HOURS OF STRONG OR SEVERE...SOME STRONG. FREEZING LEVELS AROUND 12500 FT AGL...LOWER THAN LAST NIGHT. ALSO SCT STORMS IN MANITOBA CLOSER TO ANOTHER DEW POINT FRONT MOVING SOUTH AND EAST AROUND CANADIAN UPPER LOW. ONE SUPERCELL MOVING TOWARD NORTHWEST ANGLE MN HAS WEAKENED A BIT. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && RIDDLE
Hazardous weather outlook, Jul 12, 8:30 PM CDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 830 PM CDT MON JUL 12 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-130400- BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL- EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS- GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON- NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY- RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER- WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN- 830 PM CDT MON JUL 12 2004 ...SEVERE THUNDERSTORMS POSSIBLE OVER SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA UNTIL MIDNIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TONIGHT ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE OVER SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA UNTIL MIDNIGHT...MAINLY EAST OF A ROSEAU TO MAYVILLE TO JAMESTOWN LINE. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE. AN UPPER LEVEL LOW OVER CANADA WILL MOVE EAST THIS EVENING. JET ENERGY ON THE SOUTHERN SIDE OF THE SYSTEM WILL CAUSE UPWARD MOTION OVER THE REGION. A DEW POINT FRONT SEPARATING 50 DEW PTS AT DEVILS LAKE AND BISMARCK TO AROUND 70 IN FARGO AND FERGUS FALLS WILL BE THE TRIGGER FOR THE STORMS TO FORM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS FOR NORTHWEST MINNESOTA STARTING WEDNESDAY NIGHT AND THEN SPREADING INTO EASTERN NORTH DAKOTA BY FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE) RIDDLE
In the hours before
Local storm report, Jul 12, 3:23 PM CDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
323 PM CDT MON JUL 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0210 AM TSTM WND DMG MAZA 48.39N 99.20W
07/12/2004 TOWNER ND PUBLIC
4 INCH BRANCHES DOWN AND PART OF TREE BROKEN OFF
&&
DKThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 9:09 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 51 min |
| Jul 12, 9:33 PM CDT | Tornado Warning | FGF | Cass | 42 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.